Hi, I am a 60 year old male and I've had afib for the last 5 years. I've had catheter ablation surgery about 2 years ago but it didn't elimiate the afib episodes 100%. I saw my EP today and we are going to try the drug tikosyn. He indicated to me that I will be a hospital inpatient for 2 nights while taking this drug and must be monitored due to possible dangerous arrythmia problems that could occur during dosing. has anyone else tried this drug with success? He also said my only other option is a repeat ablation proceedure. It actually sounded encouraging because he said he only ablated the left side of the heart the first time and my last EKG in afib showed arrythmia on the right side. He said he would go in and ablate the right side this time and touch up the left side also. I guess I have nothing to lose at this stage since the afib episodes are now constantly liniting my activities.
I had a few patients in the hospital that we tried tikosyn on. None developed arrhythmias. Only one actually had the a-fib stop. I think I would rather have the ablation, if they think there is a good chance of it working, because if I could avoid being on a med for the rest of my life, I would. Good luck.
I was told going in to my ablatiion that many patients need at least one more treatment to get a fix. I was fortunate that it worked the first time. However, your situation seems quite within the norms, and a second ablation might help you get the best result.
The failure of my recent (two weeks+) cardioversion to what my EP says from the EKG is atrial flutter, has resulted in the suggestion that I try a drug that will require a 48 hours monitoring in the hospital, may be Tikosyn from what redeye says. My EP hasn't mentioned ablation. Briefly I too have had AFib for a number of years with periods of up to 18 months sinus following a electro CV. Not so this last time, and I've had mitral valve repair about 9 months ago.
I read so much on this forum about unpleasant and ineffective results from ablation. I do not have any personal data and will look back at this thread to see what else I can learn.
My father also 60 yrs. old has been on Tikosyn for about 4 months now. He had his first episode of A-fib almost a year ago and had ablation surgery 5 months ago. The ablation seemed to work. He was in normal sinus rhythem for 12 hours but got up to restroom and went into a-fib again. He was started on Tikosyn a month later. Tikosyn has helped as the a-fib is much less. He does fill dizzy for about 1 hour after taking the medication. He has seen the cardiologist who does not want to perform a 2nd ablation at this time. He feels if the medication is working most of the time then going back into the heart would not benifit him at this time. He will follow up again in 2 months.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.